Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2016, 9:18 PM CDT for Lyman County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 9:18 PM CDT (02:18 UTC)
- Expired
- May 22, 2016, 9:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 210 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
406
WUUS53 KABR 230218
SVRABR
SDC085-230245-
/O.NEW.KABR.SV.W.0004.160523T0218Z-160523T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 945 PM CDT
* AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER IONA...OR 18
MILES SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LYMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.
LAT...LON 4371 9962 4378 9953 4376 9942 4374 9942
4371 9941 4369 9945 4367 9947 4365 9945
4366 9938 4365 9936 4358 9934 4353 9928
4350 9930 4350 9963
TIME...MOT...LOC 0218Z 224DEG 25KT 4355 9947
HAIL...1.00IN
WIND...60MPH
$$
CONNELLY1 follow-up statement
111
WWUS53 KABR 230243
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT SUN MAY 22 2016
SDC085-230253-
/O.EXP.KABR.SV.W.0004.000000T0000Z-160523T0245Z/
LYMAN SD-
943 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYMAN COUNTY WILL
EXPIRE AT 945 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL SOUTH
DAKOTA.
LAT...LON 4371 9962 4378 9953 4376 9942 4374 9942
4371 9941 4369 9945 4367 9947 4365 9945
4366 9938 4365 9936 4358 9934 4353 9928
4350 9930 4350 9963
TIME...MOT...LOC 0242Z 224DEG 25KT 4355 9947
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:37 PM CDT, 41 minutes earlier.
Area forecast discussion, May 22, 8:37 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 837 PM CDT SUN MAY 22 2016 .UPDATE... Issued at 820 PM CDT SUN MAY 22 2016 A north/south oriented line of storms near the Missouri River is expected to gradually shift east, with some enhancement in areal coverage possible as the LLJ increases. Unsure of exactly how the storms will evolve as we loose surface based heating and move toward elevated convection. The best instability and bulk shear never really coincide, so unsure how the system will evolve. Many CAM solutions show storms merging into a subsevere line, and tracking across the CWA through the night. Will continue to monitor storms and severe threat. UPDATE Issued at 629 PM CDT SUN MAY 22 2016 The updated aviation discussion can be found below. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 353 PM CDT SUN MAY 22 2016 The threat for severe storms this evening through tonight will be the main forecast concern. A shortwave currently over northern Utah will continue tracking towards the Northern Plains tonight. This shortwave will help advance a surface cold front/dry line across the Dakotas tonight. Plenty of instability and 0-6 km bulk shear will be located with this front with strong to severe storms possible....more so for counties along and west of the Missouri River. If individual supercells can develop late this afternoon...then tornadoes could be possible in south central South Dakota where slightly better 0-1 km bulk shear will be located. That said...most CAMS suggest clusters of storm to severe storms will be the likely scenario with large hail and damaging winds the main threat. As storms track eastward overnight...a strengthening LLJ should help maintain a wind and large hail. Also...with high PWATS tonight...along with the possibility for training storms...locally heavy rainfall will possible tonight as well. Thankfully flash flood guidance is fairly high due to the recent dry weather. Most of the convection should diminish toward Monday morning in the eastern CWA with dry conditions possible around midday. With the front stalling along I-29...additional thunderstorms will be possible during the afternoon hours. The threat for severe storms looks unlikely. Tuesday looks mostly dry until the late afternoon hours. This is when another shortwave will cross the region with showers and thunderstorms possible Tuesday night for most areas. Severe storms are not expected. .LONG TERM...(Wednesday through Sunday) Issued at 353 PM CDT SUN MAY 22 2016 An active pattern is expected for the long term. Broad southwest mid level flow will keep a storm track directed at the Central/Northern Plains for much of the time period. The period with the greatest potential for decent/widespread rain and thunder will be late Tuesday night and Wednesday as a strong wave propagates across the cwa. After that...forecast details become a little muddy. With a frontal boundary splayed out south of the region...there will be continued chances for pcpn most periods. Confidence in timing...etc is low at this point. temperatures are expected to average out near normal for the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 629 PM CDT SUN MAY 22 2016 A north/south oriented line of thunderstorms has developed along and west of the Missouri River. This line of storms is expected to gradually move east throughout the night. Thunderstorms will impact the KPIR/KMBG areas through the 03Z/06Z time frame and then impacting the KABR/KATY TAF sites after 06Z. TAF amendments will be made as storms approach individual sites. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Serr SHORT TERM...SD LONG TERM...TDK AVIATION...Serr
Hazardous weather outlook, May 22, 4:25 AM CDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT SUN MAY 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. RAINFALL TOTALS COULD TOP 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT. CONNELLY
In the hours before
Local storm report, May 22, 6:28 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 E0.88 INCH CORSON SD PUBLIC
NICKEL HAIL COVERING THE GROUND.
&&
EVENT NUMBER ABR1600231
KGLocal storm report, May 22, 6:39 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL MOUND CITY 45.73N 100.07W
05/22/2016 M1.00 INCH CAMPBELL SD PUBLIC
&&
EVENT NUMBER ABR1600232
KGLocal storm report, May 22, 6:45 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 E0.88 INCH CORSON SD TRAINED SPOTTER
NICKEL HAIL COVERING THE GROUND.
&&
CORRECTED SOURCE
EVENT NUMBER ABR1600231
KGLocal storm report, May 22, 6:47 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL MOUND CITY 45.73N 100.07W
05/22/2016 M1.00 INCH CAMPBELL SD TRAINED SPOTTER
&&
CORRECTED SOURCE
EVENT NUMBER ABR1600232
KGLocal storm report, May 22, 6:56 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 10 NE HERREID 45.94N 99.93W
05/22/2016 CAMPBELL SD TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN IN OPEN FIELD
&&
EVENT NUMBER ABR1600233
ABRLocal storm report, May 22, 7:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 M1.00 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1600234
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 38 min |
| May 22, 10:03 PM CDT | Special Weather Statement | ABR | Campbell | 27 min |
| May 22, 11:08 PM CDT | Special Weather Statement | ABR | Hughes, Potter, Sully | 37 min |
| May 22, 11:42 PM CDT | Special Weather Statement | ABR | Edmunds, Faulk, Hughes, Hyde, Potter | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.